PDA

View Full Version : Foster Dog digestive problems?



nancyadair
03-31-2010, 08:45 AM
We have a foster dog who spent 9 years as an Amish puppy mill breeder, with 300 other dogs, all outside. He had multiple problems when we got him: underweight, anemic, heart murmur, bacterial ear infection, urinary tract infection. He drank huge amounts of water and urinated copious amounts of clear urine. He was. of course, not housebroken and went in his bedding and on the floor. He could barely walk, and just wanted to curl up in our lap and sleep.

He was put on doycycline, then a probiotic for stomach distress from the antibiotic.

Three months later:After antibiotic treatment, ear treatment, and better food he has improved a lot. His true Shiba personality has come out: he loves people, walks, trying to escape, and laying in the sun. He is stubborn, but responds to love and attention so has learned to come when called and to sit.

Our concern: he eats, then does not eat for a day or more. Sometimes he vomits after drinking water. His stomach gurggles and roars. He coughs and hacks. Last night I found copious amounts of black tarry stool.

The vets have ruled out diabetis. He had a CBC, urinalysis, and x-ray but the vet has not made a diagnosis. We went to another vet, who caught the bacterial ear infection the first vet missed.

The rescue society will not reimburse us for medical tests, and we have already spent $500 on Kara. We had to put the bills on the credit card.
The vet wants to do another CBC before diagnosis ($150). We do not have the money!

I am wondering if Kara still has stomach distress from the doxycyline and if pepcid or some other med like that could help. Or a special diet?

The rescue society says that just giving the dogs clean food and water and a safe healthy environment improves their lives and we are not expected to provide medical treatment! But we love Kara and he will make a great companion. If he survives.

Nancy

celtechfarms
03-31-2010, 12:47 PM
Black stool is a sign of blood, most likely with what I have read of your posts so far he has led a very stressed life, I would chalk it up to a bleeding ulcer in his stomach, food would make it hurt and any stress would cause illness. I would definatly talk to your vet about it and see about what they can do for you for tests, as ultra sounds are nto cheap. I would also run a stool sample passed your vet for any worms or other parasites he may have picked up before coming to you.

appledette21
11-18-2010, 04:58 AM
Dogs are like human that need proper care, shelter, food and medical attentions if necessary. Though doxycycline hydrochloride is also often prescribed for dogs, we cannot avoid some problems or side effects to the animal. Some of them are loss of appetite, nausea, vomiting, and diarrhea and even tooth discoloration.

QaqaCattleDog
02-09-2012, 07:50 PM
The dog really needs special attention. How is the dog now?